Alert archive / Nevada / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 22, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 20, 2018, 8:54 PM PDT for Nye County, Nevada. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 8:54 PM PDT (03:54 UTC)
- Expired
- Jul 20, 2018, 9:45 PM PDT
- In force
- 51 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Nye County, NV
The radar
The Las Vegas radar (KESX), 185 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 3.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1115 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 2787 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
927
WUUS55 KVEF 210354
SVRVEF
NVC023-210445-
/O.NEW.KVEF.SV.W.0022.180721T0354Z-180721T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
854 PM PDT FRI JUL 20 2018
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
South central Nye County in south central Nevada...
* Until 945 PM PDT.
* At 854 PM PDT, a severe thunderstorm was located 7 miles west of
Amargosa Valley, or 20 miles northeast of Furnace Creek, moving
north at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Lathrop Wells and Amargosa Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3689 11670 3680 11625 3638 11638 3658 11665
TIME...MOT...LOC 0354Z 184DEG 18KT 3660 11653
HAIL...1.00IN
WIND...70MPH
$$
Outler2 follow-up statements
682
WWUS55 KVEF 210410
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
910 PM PDT FRI JUL 20 2018
NVC023-210445-
/O.CON.KVEF.SV.W.0022.000000T0000Z-180721T0445Z/
Nye NV-
910 PM PDT FRI JUL 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM PDT
FOR SOUTH CENTRAL NYE COUNTY...
At 909 PM PDT, a severe thunderstorm was located 7 miles west of
Amargosa Valley, or 20 miles southeast of Beatty, moving north at 20
mph. Highway 95 west of Amargosa Valley is likely to experience
heavy rain and strong winds.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs and trees.
Locations impacted include...
Lathrop Wells and Amargosa Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3689 11670 3680 11625 3638 11638 3658 11665
TIME...MOT...LOC 0409Z 184DEG 18KT 3668 11652
HAIL...1.00IN
WIND...60MPH
$$
Outler684
WWUS55 KVEF 210435
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
935 PM PDT FRI JUL 20 2018
NVC023-210445-
/O.EXP.KVEF.SV.W.0022.000000T0000Z-180721T0445Z/
Nye NV-
935 PM PDT FRI JUL 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NYE COUNTY WILL
EXPIRE AT 945 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3689 11670 3680 11625 3638 11638 3658 11665
TIME...MOT...LOC 0435Z 184DEG 18KT 3680 11651
$$
OutlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:53 PM PDT, 6 hours 1 minute earlier.
Area forecast discussion, Jul 20, 2:53 PM PDT, 6 hours 1 minute before
Area Forecast Discussion National Weather Service Las Vegas NV 253 PM PDT Fri Jul 20 2018 .SYNOPSIS...Moist and unstable air will remain over the region through the end of the week providing fuel for afternoon and evening thunderstorms...especially over the mountains. Next week, a heatwave develops with very hot temperatures expected Tuesday through Thursday along with lowering thunderstorm chances. && .SHORT TERM...Tonight through Sunday. A moist and unstable airmass remains in place over the area today. Diffluent flow over the Sierra and Inyo County mountains has initiated thunderstorms fairly early and should allow scattered convection to continue over the same areas throughout the afternoon/early evening; localized flash flooding will be the concern for the Sierra. Elsewhere, convection has been increasing over the higher terrain. Highest CAPE (1000-1500 J/kg) will be focused across southern Inyo, San Bernardino, Clark, and Mohave Counties; strongest storms will be favored in these areas. Large DCAPE values will overlap areas of high instability. Thus, thunderstorms that develop will pose a microburst threat (very strong, sudden winds) along with an isolated flooding. Generally, storm motion will be southerly around 5-10 MPH. Thunderstorm activity should diminish after sunset. On Saturday the attention shifts to a disturbance/MCV riding along the western periphery of an eastward moving ridge. Model guidance has been fairly consistent with this feature for the last couple of runs and brings it into the forecast area by Saturday morning. With this impulse progged to advance northward and combine with diurnally driven convection, PoPs and sky were increased across eastern SanBern, southern Mohave, Clark, and Lincoln Counties. Temperatures were lowered slightly to account for added cloud cover on Saturday. By Sunday, the disturbance (what's left of it) should track northeastward into Utah around the ridge. Moderate moisture will remain in place and allow for diurnally driven convection over the higher terrain. Temperatures will be warmer Sunday compared to Saturday as cloud cover will be less and ridging begins to retrograde back over the southwest. Generally, temperatures will be near normal through the weekend. .LONG TERM...Monday through Thursday Strong high center progged to shift westward next week with temperatures expected to peak Tuesday-Thursday. Late collaboration with offices that cover the deserts of southern CA it was agreed upon to issue an Excessive Heat Warning early to help agencies get an early start on preparations. Confidence moderate to high for this event that far out so my southern Nevada and northwest Arizona zones were upgraded to a warning as well. For the Spring Mtns and Sheep Range, a heat advisory was issued. && .AVIATION...For McCarran...Thunderstorms moving to the north around 10 mph over the mountains south of Las Vegas will likely move near or over the terminal during the late afternoon...producing gusty and erratic winds for the terminal area. Influences from thunderstorms will diminish with sunset this evening and more tranquil conditions are expected overnight through early Saturday morning. Showers or thunderstorms will be possible near the Las Vegas Valley again by Saturday afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Thunderstorms over the mountains around the region will move to the north around 10-15 knots and expand in coverage through late afternoon into early evening. Storms should largely dissipate around sunset and fairly tranquil conditions will remain overnight with remnant cloud bases above 12 kft MSL. Isolated to scattered thunderstorms can be expected by Saturday afternoon around the region. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Boothe LONG TERM....Pierce AVIATION.....Adair For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 20, 7:44 PM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
744 PM PDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND GST 1 SSE GREEN VALLEY 36.02N 115.08W
07/20/2018 M61 MPH CLARK NV MESONET
TWITCHELL ELEMENTARY SCHOOL REPORTED 61 MPH
WIND GUSTS.
0708 PM TSTM WND DMG 3 SW GREEN VALLEY 36.02N 115.12W
07/20/2018 CLARK NV PUBLIC
TREE DOWNED ON THE CORNER OF EASTERN AVE AND
E SERENE AVE.
0708 PM TSTM WND GST 1 SSE GREEN VALLEY 36.02N 115.08W
07/20/2018 M71 MPH CLARK NV MESONET
VANDERBURG ELEMENTARY RECORDED A WIND GUST
OF 71 MPH.
0700 PM TSTM WND GST 1 NNE HENDERSON EXECUTI 35.99N 115.12W
07/20/2018 M68 MPH CLARK NV MESONET
WIND GUST REPORTED AT 68 MPH IN HENDERSON.
&&Local storm report, Jul 20, 8:21 PM PDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
821 PM PDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG 1 S ANTHEM 35.96N 115.10W
07/20/2018 CLARK NV PUBLIC
PUBLIC TWITTER REPORTED MULTIPLE TREES
DOWNED IN SUN CITY ANTHEM.
0720 PM TSTM WND DMG 3 NE HENDERSON EXECUTIV 36.00N 115.11W
07/20/2018 CLARK NV PUBLIC
TREE DOWNED AND DAMAGE TO GARAGE DOOR
REPORTED ON S EASTERN AVE AND CORONADO
CENTER DR.
0707 PM TSTM WND DMG 2 NE GREEN VALLEY 36.06N 115.06W
07/20/2018 CLARK NV BROADCAST MEDIA
MEDIA REPORTED DOWNED POWER LINES ON W
SUNSET RD. BETWEEN ARROYO GRANDE AND VALLE
VERDE.
0705 PM TSTM WND DMG 2 N GREEN VALLEY 36.07N 115.08W
07/20/2018 CLARK NV UTILITY COMPANY
NV ENERGY REPORTED 6 DOWNED POWER POLES
BETWEEN GREEN VALLEY PARKWAY AND E SUNSET
RD.
0658 PM FLASH FLOOD 3 NNE HENDERSON EXECUTI 36.01N 115.11W
07/20/2018 CLARK NV DEPT OF HIGHWAYS
NDOT REPORTED FLASH FLOODING ALONG ST. ROSE
AT S EASTERN AVE.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:54 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 51 min |
| Jul 20, 7:05 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Jul 21, 9:22 AM PDT | Severe Thunderstorm Warning | VEF | Clark | 53 min |
| Jul 21, 9:41 AM PDT | Severe Thunderstorm Warning | VEF | Clark | 79 min |
| Jul 21, 10:28 AM PDT | Dust Storm Warning | VEF | Clark | 62 min |
| Jul 21, 12:36 PM PDT | Areal Flood Advisory | VEF | Lincoln | 3 hr |
| Jul 21, 2:28 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 62 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.